Medications can be so beneficial when used correctly! Many pet parents take OTC or prescribed medication every day, such as buspirone. Even when medications are kept out of our dog’s reach, accidents can happen. For instance, if you drop a pill, your canine companion may swallow it down before you can even holler, “Drop it!” But what happens if a dog eats buspirone?
Has your dog eaten buspirone? Are you worried the buspirone will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve put together some information about buspirone and whether it can make a dog sick. Let’s get started!
What is Buspirone?
Buspirone is a prescription medication that’s used to treat anxiety disorders or the symptoms of short-term anxiety. This type of medication is called an anxiolytic, which works to change the amount of some natural chemicals in the brain.
The medication is also sometimes prescribed for dogs but in smaller amounts than required for humans. Buspirone is used to treat behavioral issues in dogs, including anxiety. The medication is given in tablet form and may be taken with or without food.
It may take a few weeks for the drug to take effect; however, gradual improvement is usually noticed by the pet parents.
While this medication is safe when taken in the right dosage, what happens if a dog eats too much buspirone?
Buspirone & Dogs
Buspirone in large amounts may be toxic. The normal dose for a dog depends on the dog’s size and weight. Some dogs may take about 2.5 mg two or three times a day, while larger dogs may require up to 15 mg two to three times a day.
If your dog has had a larger dose than this, such as a dose meant for humans, then call the vet immediately. We weren’t able to find the specific overdose symptoms for dogs; however, we did find these for humans:
- Increased aggression (in dogs)
Chances are that the symptoms of overdose would be pretty similar in dogs. So, if your dog has eaten a larger dose of buspirone, then it’s time to call the vet. They will provide the guidance you need on how to help your dog.
An overdose of this medication can also cause problems in dogs who have kidney or liver disease.
The good news is that in most cases, dogs who receive prompt treatment make a full recovery. Even so, we always say prevention is the best medicine!
TomTom has always loved to write since he was little - he wanted to be either a writer or a veterinary doctor, but he ended up being a professional writer while most of his works are based on animals. He was born in San Francisco but later moved to Texas to continue his job as a writer. He graduated from the University of San Francisco where he studied biotechnology. He is happily married and a soon to be father!
Review symptoms, medications & behavior to keep your pets healthy with a Vet Online in just minutes.Ask a Vet Live Now